Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 340, NWS Jackson, MS

September 12, 2004Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 12, 2004, 5:40 PM CDT for Lowndes County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 5:40 PM CDT (22:40 UTC)
Expired
Sep 12, 2004, 6:15 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 122240
SVRJAN
MSC087-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
538 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT  
  12 MILES SOUTH OF GOLDEN TRIANGLE AIRPORT...AND MOVING NORTH AT    
  10 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  CRAWFORD 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3330 8866 3329 8839 3341 8844 3345 8867

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:45 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 12, 1:45 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
145 PM CDT SUN SEP 12 2004

.SHORT TERM...LATEST SATELLITE IMAGERY SHOWED SHORTWAVE TROUGH OVER
THE REGION...WHICH WAS TRIGGERING ISOLATED SHOWERS AND A FEW
THUNDERSTORMS. SO WILL HAVE ISOLATED EVENING POPS...WHICH SHOULD
DISSIPATE AFTER SUNSET.

SHORT WAVE WILL MOVE OVER THE REGION THIS EVENING AND
WILL EXIT THE AREA ON MONDAY. MIDLEVEL SUBSIDENCE AND DRYING TAKES
PLACE OVER MOST OF THE AREA. THERE WILL BE ENOUGH WEAKNESS OF THE
CAP AND LOW LEVEL MOISTURE FOR ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTH FOR MONDAY AND TUESDAY. THE ETA MODEL TRIES TO MOVE
IVAN TO THE CENTRAL GULF SOUTH OF THE LOUISIANA COAST BY TUESDAY
EVENING...WHILE THE GFS SEEMS TO PUSH IT TOWARD THE FLORIDA
PANHANDLE. WILL NOT MAKE ANY CHANGES TO TEMPS.

.LONG TERM...AS WE GET INTO MID-WEEK...IVAN WILL BEGIN TO HAVE AN
INFLUENCE ON OUR WEATHER. LATEST OFFICIAL TPC TRACK  CONTINUES TO
SHOW THE CYCLONE WELL EAST OF MS. AS OF 06Z/12Z RUN THE GFS MODEL
CONTINUES TO HAVE CONSISTENCY PROBLEMS WITH THE TRACK OF IVAN...
DURING THE 06Z RUN PUSHING THE TRACK A LITTLE EAST OF TPCS TRACK
MOVING NORTH THROUGH NORTHERN FLORIDA INTO GEORGIA THEN ON THE 12Z
TRACK PUSHING IT UP THE WESTERN FLORIDA PANHANDLE INTO ALABAMA...FOLLOWING
TPCS FORECAST TRACK.

CURRENT FORECAST TRACK COULD STILL BRING IN SOME MIDWEEK BREEZY CONDITIONS.
HAVE COORDINATED WITH WFO BMX WITH THE SURFACE WINDS. THE EUROPEAN
MODELS KEEP THE TRACK AROUND THE TPC FORECAST TRACK. MEANWHILE THE
00Z/12Z CANADIAN MODEL CONTINUES TO BE AN OUTLIER MODEL AS IT
PUSHES IT ACROSS MISSISSIPPI LATE WEDNESDAY INTO THURSDAY. WHILE THE
00Z/12Z NOGAPS TAKE INTO FLORIDA PANHANDLE INTO ALABAMA LATE WEDNESDAY
INTO THURSDAY...WEST OF TPCS FORECAST TRACK.

WE WILL ONCE AGAIN BE ON THE DRY WESTERN SIDE. WE MAY GET SOME
SHOWERS IN THE EASTERN COUNTIES...BUT WILL WAIT TO GET CLOSER TO
MIDWEEK BEFORE INTRODUCING POPS...TO SEE IF THE MODELS ARE GOING TO BE
CONSISTENT WITH THIS TRACK.  WITH THIS...TEMPS AT OR SLIGHTLY ABOVE
CLIMO WILL BE THE BEST WAY TO GO. CURRENT FORECAST HANDLES THIS AND
NO CHANGES WILL BE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  90  67  89/   20  10  10   0
MERIDIAN      66  90  66  89/   20  10  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

17
Hazardous weather outlook, Sep 12, 2:08 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SUN SEP 12 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131908-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
208 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT TO SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WITH THAT
SAID...EVERYONE SHOULD PAY CLOSE ATTENTION TO THE TROPICS AND
HURRICANE IVAN.  RIGHT NOW DANGEROUS HURRICANE IVAN IS STILL
FORECASTED TO AFFECT AREAS WELL EAST OF MISSISSIPPI DURING THE
MIDDLE AND LATTER PARTS OF THE UPCOMING WORK WEEK.  PLEASE
CONTINUE TO MONITOR THE PROGRESS AND LATEST FORECAST TRACK AS
IVAN MOVES INTO THE GULF OF MEXICO.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE MORNING OF
SUNDAY...SEPTEMBER 19.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:10 PM CDTSevere Thunderstorm WarningJANNoxubee35 min
Sep 12, 6:49 PM CDTSevere Thunderstorm WarningJANChoctaw36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.